Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Marquette, MI

May 7, 2000Delta County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 7, 2000, 5:33 PM EDT for Delta County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2000, 5:33 PM EDT (21:33 UTC)
Expired
May 7, 2000, 6:30 PM EDT
In force
57 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Delta County, MI

The radar

The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMQT 072144
SVRMQT
MIC041-072230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
533 PM EDT SUN MAY 7 2000

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 630 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF ESCANABA. THE STORM WAS
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESCANABA AND FORD RIVER BY 545 PM EDT

LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS UP TO 60
MPH ARE LIKELY. IF YOU ARE IN THE WARNED AREA...SEEK SAFETY IN A
SMtALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY
AWAY FROM WINDOWS.


ALTOE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:30 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 7, 4:30 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
430 PM EDT SUN MAY 7 2000

...SEVERE WX POSSIBLE FOR MUCH OF UPR MI LATE TONIGHT AND MONDAY...

19Z SURFACE ANALYSIS SHOWS COLD FRONT ORIENTED FM ERN ONTARIO DOWN
INTO NRN NE. SCT SHRA/TSRA ALONG FRNT FM SD INTO UPR MI. ACTIVITY
OVR UPR MI (PRIMARILY OVR MNM-SCFT COUNTIES ATTM PER 88D CZ) THIS
AFTN HAS BEEN AIDED BY LK CONVERGENCE ALONG LK MI/LK SUPERIOR
BREEZE FRNTS AND SFC DWPTS POOLING INTO UPPER 50S/LOW 60S AHEAD OF
CD FRONT. ANY ENHANCEMENT FM UPPER LEVEL FEATURES IS LACKING SO
EXPECT SHRA/TSRA TO DIMINISH LATE THIS EVNG.

TONIGHT...AFTER EVENING SCT SHRA/TSRA MAIN SHOW FOR UPR MI BEGINS
LATE TONIGHT. AT THE SURFACE...LOW PRESSURE WL BEGIN TO DEEPEN AS IT
RACES OUT OF NE TO WCNTRL MN PER 12Z ETA. THIS WL HELP TO TURN
CURRENT CD FNT INTO WARM FRONTAL BOUNDARY AND SURGE IT
NORTH...REACHING SRN FA BETWEEN 09-12Z MON. MODELS ARE IN AGREEMENT
WITH MCS DEVELOPING OVR WRN SD/SRN MN IN AREA OF STRONG H3-H2
DIVERGENCE WITH COUPLING JET SETUP BY 06Z TONIGHT. H3-H8 THICKNESS
WOULD TAKE MCS EAST OVR NRN WI REACHING MNM BY DAYBREAK. POSSIBILITY
ALSO EXISTS FOR OVERRUNNING PRECIP AS WM FRNT PUSHES NORTH...SO HAVE
USED DEVELOPING WORDING MOST PLACES LATE TONIGHT. HAVE ADDED SVR
MENTION IN SOUTH AS PRESENSE OF MCS AND BOUNDARY ALONG WITH H8 JET
OF 45KT...INVADING COUPLING JET STRUCTURE...AND SFC DWPOINTS AROUND
60 COULD LEAD TO EMBEDDED SVR POTENTIAL. SPC ALSO HAS EXTREME SWRN
U.P. IN SLGT RISK IN SWODY1.

MONDAY...AS STRONG ACTIVE FRONTAL BOUNDARY PUSHES IN...UPR MI WL
FIND ITSELF IN WARM SECTOR BY 15Z. AS PREVIOUSLY MENTIONED DYNAMICS
MOVE OVRHEAD AND POOLING INSTABILITY ALONG FRNT (TO MQT-MNM BY 00Z
TUE)...LI/S -4 TO -6...CAPE VALUES 1500-2000 J/KG...AND H8 THETA E
RIDGE NOSING INTO SERN UPR MI. ALL LEAD TO A PRETTY GOOD BET FOR
SOME SVR WX...ESPECIALLY OVR ERN UPR MI. SPC HAS ALL OF UPR MI IN
SLGT RISK WITH SRN MNM IN MOD IN DAY 2 OUTLOOK. BELIEVE PRECIP WL
CUT OFF QUICKLY DURING THE EVENING WITH THE PASSING OF THE FRONT AS
SHOWN BY 12Z ETA 1000-500 RH AOB 50 PCT.

IN THE EXTENDED...APPEARS A COOLER WEATHER REGIME WL RETURN TO UPR
MI. ALL MEDIUM RANGE MODELS POINT TO H5 TROF AND ASSOCIATED SFC LOW
SLOW TO MOVE OUT OF FA ON TUE. THUS WL CONT CH OF SHRA...MAINLY IN
MORNG WITH AVN/ECMWF/MRF SHOWING INCREASING H8-H5 QVECTOR DIVERGENCE
BY 12Z TUE. TEMPS WL BE QUITE COOLER THAN RECENTLY AS H8 TEMPS FALL
3C FM 12Z TO 00Z PER AVN/MRF. NEXT CHANCE OF PRECIP COMES THU AS
SHRTWV SLIDES THROUGH IN NWRLY FLW AT H5...HOWEVER AFTER THU
ECMWF/MRF AND ENSEMBLES/CANADIAN BEGIN TO BEGIN RIDGING OVR CNTRL
CONUS WHICH WOULD BRING DRIER AND WARMER CONDITIONS FOR THE WEEKEND.
WITH H8 TEMPS AROUND 12C PER ECMWF/MRF HAVE BUMPED UP TEMPS TO
AROUND 70 FOR SAT/SUN. THIS ALSO SEEMS REASONABLE IN LIGHT OF BREEZY
FLW PROGGED TO AFFECT FA AS ALL MODELS HAVE FA IN TIGHT GRADIENT FLW
AHEAD OF DEVELOPING PLAINS LOW.

.MQT...NONE.

JLA

THE NATIONAL WEATHER SERVICE IN MICHIGAN IS CONDUCTING A SURVEY TO
LEARN MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED.
PLEASE COMPLETE THIS SHORT SURVEY AT

WWW.CRH.NOAA.GOV/MQT/FORECASTS/AFD_SURVEY.HTM     (USE LOWER CASE)

YOUR COMMENTS AND OPINIONS WILL HELP US PROVIDE A BETTER PRODUCT FOR
YOU. IF YOU HAVE QUESTIONS OR DO NOT HAVE INTERNET ACCESS PLEASE
CONTACT ED FENELON AT (906) 475-5782 EXT 766 FOR A PAPER COPY OF THE
SURVEY. THANK YOU FOR YOUR PARTICIPATION!

In the hours before

Special weather statement, May 7, 12:05 PM EDT, 5 hours 28 minutes before
MIZ001>007-009>014-081200-

SEVERE WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1205 PM EDT SUN MAY 7 2000

...SCATTERED THUNDERSTORMS THIS AFTERNOON...THEN POSSIBLE SEVERE
THUNDERSTORMS LATE TONIGHT OVER WEST AND CENTRAL UPPER MICHIGAN...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN AND
EASTERN UPPER MICHIGAN THIS AFTERNOON AS A WEAK COLD FRONT MOVES
ACROSS THE AREA. UNSTABLE AIR WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS OVER AN AREA SOUTH AND EAST OF IRON MOUNTAIN TO
MUNISING LINE. THE STORMS SHOULD DEVELOP BY 2 PM IN THE MENOMINEE
AND ESCANABA AREAS AND SPREAD EAST THROUGHOUT THE AFTERNOON. THESE
STORMS WILL WEAKEN AND DISSIPATE OVERNIGHT.

THERE IS A SLIGHT RISK THAT SOME SEVERE THUNDERSTORMS WILL DEVELOP
LATE TONIGHT IN CENTRAL AND NORTHERN WISCONSIN AND MOVE ACROSS INTO
THE COUNTIES ADJACENT TO WISCONSIN BORDER...THEN PROCEED ACROSS
WESTERN UP EARLY MONDAY. AS ANOTHER LOW PRESSURE CENTER MOVES
NORTHEAST IN WESTERN WISCONSIN LATE TONIGHT...IT WILL DRAG THE FRONT
NORTH AGAIN. INSTABILITY AND ABUNDANT MOISTURE ASSOCIATED WITH THE
THE FRONT WILL LIKELY TRIGGER THUNDERSTORMS OVER WESTERN UPPER
MICHIGAN LATE TONIGHT. THE STORMS ARE EXPECTED TO SPREAD EAST TO US 141
BY 8AM EDT AND A FEW POSSIBLY WILL BECOME SEVERE.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 AM EDT MONDAY
MORNING. INDIVIDUAL THUNDERSTORMS WILL MOVE EAST AT 30 MPH. THE MAIN
THREAT LATE TONIGHT FROM THE STORMS OVER WESTERN UP WILL BE WIND
GUSTS TO 60 MPH...DEADLY LIGHTNING AND BRIEF HEAVY DOWNPOURS.
CONTINUE TO MONITOR NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER
UPDATES.

DLG
Special weather statement, May 7, 12:05 PM EDT, 5 hours 28 minutes before
MIZ001>007-009>014-081200-

SEVERE WEATHER POTENTIAL STATEMENT...CORRECTION FOR TYPE
NATIONAL WEATHER SERVICE MARQUETTE MI
1205 PM EDT SUN MAY 7 2000

...SCATTERED THUNDERSTORMS THIS AFTERNOON...THEN POSSIBLE SEVERE
THUNDERSTORMS LATE TONIGHT OVER WEST AND CENTRAL UPPER MICHIGAN...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN AND
EASTERN UPPER MICHIGAN THIS AFTERNOON AS A WEAK COLD FRONT MOVES
ACROSS THE AREA. UNSTABLE AIR WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS OVER AN AREA SOUTH AND EAST OF IRON MOUNTAIN TO
MUNISING LINE. THE STORMS SHOULD DEVELOP BY 2 PM IN THE MENOMINEE
AND ESCANABA AREAS AND SPREAD EAST THROUGHOUT THE AFTERNOON. THESE
STORMS WILL WEAKEN AND DISSIPATE OVERNIGHT.

THERE IS A SLIGHT RISK THAT SOME SEVERE THUNDERSTORMS WILL DEVELOP
LATE TONIGHT IN CENTRAL AND NORTHERN WISCONSIN AND MOVE ACROSS INTO
THE COUNTIES ADJACENT TO WISCONSIN BORDER...THEN PROCEED ACROSS
WESTERN UP EARLY MONDAY. AS ANOTHER LOW PRESSURE CENTER MOVES
NORTHEAST IN WESTERN WISCONSIN LATE TONIGHT...IT WILL DRAG THE FRONT
NORTH AGAIN. INSTABILITY AND ABUNDANT MOISTURE ASSOCIATED WITH THE
FRONT WILL LIKELY TRIGGER THUNDERSTORMS OVER WESTERN UPPER MICHIGAN
LATE TONIGHT. THE STORMS ARE EXPECTED TO SPREAD EAST TO US 141 BY
8AM EDT AND A FEW POSSIBLY WILL BECOME SEVERE.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 AM EDT MONDAY
MORNING. INDIVIDUAL THUNDERSTORMS WILL MOVE EAST AT 30 MPH. THE MAIN
THREAT LATE TONIGHT FROM THE STORMS OVER WESTERN UP WILL BE WIND
GUSTS TO 60 MPH...DEADLY LIGHTNING AND BRIEF HEAVY DOWNPOURS.
CONTINUE TO MONITOR NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER
UPDATES.

DLG

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:06 PM EDTSevere Thunderstorm WarningMQTDelta34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.